FDA Taking Action Against Drugs with High Doses of Acetaminophen
According to the National Institutes of Health, acetaminophen overdose is one of the most common drug poisonings worldwide. In recent years, reports about Tylenol and combination drugs that contain acetaminophen – from over-the-counter cough syrup to prescription painkillers – suggest that acetaminophen overdose can occur easily and accidentally.
“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the FDA said in a statement Tuesday, January 14th.
Acetaminophen is frequently found in prescription painkillers, such as Percocet (oxycodone + acetaminophen), Vicodin (hydrocodone + acetaminophen), and Tylenol with Codeine (acetaminophen is the active ingredient in Tylenol). These are called combination drugs, and the FDA released a statement this week that it would start cracking down on prescription drug manufacturers that put more than 325 mg of acetaminophen in their painkillers.
In 2011, the FDA asked manufacturers to begin limiting the amount of acetaminophen added to prescription painkillers. The current recommended limit of acetaminophen for adults is 4,000 milligrams a day, but that number is shockingly easy to reach: one gel capsule of Tylenol Extra Strength, for example, contains 500 mg of acetaminophen. For people with chronic pain, who have painkiller prescriptions, it is easy to go over that limit and risk liver damage with just a few additional Tylenol pills.
The FDA’s limitation on acetaminophen was scheduled to go into effect now, January 2014. More than half of prescription drug manufacturers have complied, but some combination drugs with high levels of acetaminophen remain on the market.
As a first step, the FDA has asked doctors to stop prescribing combination drugs with more than 325 mg of acetaminophen. The next step, according to the FDA, is to begin withdrawing approval for combination drugs that refuse to lower acetaminophen levels.
In addition to liver damage, the FDA said that acetaminophen can sometimes cause a severe skin rash, known as Stevens-Johnson Syndrome. The rashes are rare, but can be deadly, and the FDA recommends that anyone with a rash after taking acetaminophen immediately go to the emergency room.
Tylenol and Acetaminophen Personal Injury Cases
Research shows that Tylenol® causes a variety of side effects and may increase the risk of liver failure and other serious health complications in otherwise healthy people prescribed the Acetaminophen pain reliever. Specifically, Tylenol® and other Acetaminophen products have been shown to increase the risk of liver problems, including liver damage and/or liver failure. These products have been sold for years with inadequate warning and instructions, which could have reduced or prevented the risk of serious and potentially life-threatening injury.
Have you experienced any of the following symptoms within a week of ingesting Tylenol® Acetaminophen products:
- Hospitalization resulting from severe liver injury or liver problems
- Liver failure
- Liver transplant or being placed on the transplant list
- Possible death or loss of life from liver failure
The Strom Law Firm is Investigating Cases of Tylenol or Acetaminophen Personal Injury
The personal injury attorneys at the Strom Law Firm, based in Columbia, SC, are now investigating and evaluating cases against Tylenol®, the popular Acetaminophen drug. Some users of Tylenol® have been diagnosed with liver damage after taking the medication. Contact us today for a free consultation to discuss your case. 803.252.4800